Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Joint Pain
    avatar
    tangbessette posted:
    I have a lab that is 8 years old. She has been diagnosed with arthritis in several of her joints. My vet has put her on Rimadyl (50mg 2x day) and Prednisone 1 every other day. I have noticed that the joints in her legs have become extremely swollen and she has started licking them constantly. In your experience, what would be the next medication considered for her pain. I have heard that ultram has been used for severe pain. It is just breaking my heart to see her suffer the way she is. thanks
    Reply
     
    avatar
    AMERICAN VETERINARY MEDICAL ASSOCIATION
    Sandy Willis, DVM, DACVIM responded:
    Hi Tangbessette,

    Great question. I am concerned that the joints have become extremely swollen, as they usually aren't so large with degenerative joint disease from arthritis. Joints can also be swollen due to infection, tick borne disease, and immune-mediated disease (where they body makes antibodies against the joints). We can sample a little of the joint fluid and make sure it is truly old age arthritis, and not something else.
    Tramadol or Ultram is a very safe alternative that may be helpful. I encourage your to contact your veterinarian with this turn of events. I agree that her quality of life is very important and we need to adjust medications.
    I am also a little concerned about using steroids (prednisone) and nonsteroidals (rimadyl) together, as some dogs can be extra sensitive to the combination, in terms of their kidneys and intestines. It does sound like the dose of prednisone may be too.
    Please check with your veterinarian as I am sure they will want to know that she is not doing as well as hoped.
    Thanks for writing in.
    Dr. Sandy Willis
     
    avatar
    tangbessette replied to Sandy Willis, DVM, DACVIM's response:
    Thank you so much for the information. I will take her back to the veterinarian and let him check her out again. I will also see if he would be willing to put her on the Ultram. Again thank you so much for responding to my question.


    Helpful Tips

    Be the first to post a Tip!

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    Learn more about the AVMA

    WebMD Special Sections